Arkansas, 2017Damaging Wind in Arkansas, January 16, 2017
January 16, 2017 · NWS SHV · 1 event in 1 county or zone
A narrow band of scattered showers and thunderstorms developed along a weak Pacific cold front and associated upper level disturbance during the afternoon and evening hours of January 16th across Southwest and Southcentral Arkansas. One of these storms briefly became severe across Central Union County, which uprooted a few trees, snapped large limbs, and blew shingles and a portion of metal…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow band of scattered showers and thunderstorms developed along a weak Pacific cold front and associated upper level disturbance during the afternoon and evening hours of January 16th across Southwest and Southcentral Arkansas. One of these storms briefly became severe across Central Union County, which uprooted a few trees, snapped large limbs, and blew shingles and a portion of metal roofing off of a couple of homes on Lisbon Road near the Lisbon community.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 16, 2:46 PM CST, 4 hours 32 minutes earlier.
Area forecast discussion, Jan 16, 2:46 PM CST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
246 PM CST Mon Jan 16 2017
.DISCUSSION...
Pacific cool front making very slow progress across portions of ne
TX north of I-20, into extreme sw AR. Although a line of
convection has developed along front, and scattered convection in
portions of warm sector, any thunder has been very isold.
Therefore have downplayed tstms for next couple of days, as
overall instability will change little near this frontal zone.
Reducing pops from nw this eve into Tuesday, with front returning
just slightly nwd on Wed as upper low approaches. This low will
reach the OK/KS area by early Thur, with tight gradient suggesting
stg mid/upper lvl flow around base of low. However, lack of sfc
features suggest sfc winds to remain fairly weak, and overall
weakening as pressure gradients begin to relax with current quasi
stnry front. Overall rainfall amounts of 3 to 5 inches are
possible thru Thursday aftn with steady onslaught of near
saturated atmosphere near this boundary as well, accompanied by
deep sw flow to continue. Finally a dry day on Friday, with a
faster movg system Sat and Sat night providing another brief shot
of rain./VII/.
&&
.PREV DISCUSSION... /issued 1133 AM CST Mon Jan 16 2017/
AVIATION...
An unsettled weather pattern will continue across the Arklatex as
a weak frontal boundary maintains scattered showers areawide.
Mainly MVFR conditions today to become IFR overnight with rain
producing vsbys around 3SM to 5SM through 17/12Z. Otherwise, south
winds around 5 to 10 knots to become northwest behind the front
late tonight. Conditions to gradually improve to MVFR behind the
front on Tuesday. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 55 62 53 62 / 70 70 60 60
MLU 64 69 56 66 / 60 70 60 60
DEQ 44 59 44 56 / 10 20 40 50
TXK 49 61 48 57 / 30 30 60 60
ELD 55 62 50 60 / 70 70 60 60
TYR 50 61 50 60 / 30 30 60 60
GGG 52 62 51 61 / 40 40 60 60
LFK 59 63 56 67 / 70 70 60 60
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, Jan 16, 11:37 AM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1137 AM CST MON JAN 16 2017
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-
126-137-138-149>153-165>167-171745-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-BOWIE-CASS-MARION-GREGG-HARRISON-CHEROKEE-
RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1137 AM CST MON JAN 16 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS...AND A FEW THUNDERSTORMS...CAN BE
EXPECTED THIS AFTERNOON THROUGH TONIGHT AS A COLD FRONT SLOWLY
SHIFTS INTO THE REGION. THE STRONGEST STORMS MAY BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL AND BRIEF STRONG WIND GUSTS.
HOWEVER...NO ORGANIZED THREAT OF HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR MUCH OF
THIS WEEK AS THE FRONTAL BOUNDARY ENTERING THE REGION TODAY STALLS
OUT ON TUESDAY. ADDITIONAL DISTURBANCES ALOFT WILL HELP TO ENHANCE
THUNDERSTORMS ALONG THE STALLED BOUNDARY THROUGH MID TO LATE WEEK.
RAINFALL MAY BE LOCALLY HEAVY AT TIMES WITH THREE TO FOUR INCHES
POSSIBLE THROUGH THURSDAY AFTERNOON...WITH ADDITIONAL RAINFALL
EXPECTED LATER INTO THE WEEKEND. HOWEVER...NO ORGANIZED THREAT OF
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
OKZ077-TXZ096-108>111-124-125-136-171745-
MCCURTAIN-RED RIVER-FRANKLIN-TITUS-CAMP-MORRIS-WOOD-UPSHUR-SMITH-
1137 AM CST MON JAN 16 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OKLAHOMA AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH TONIGHT AS
A COLD FRONT SHIFTS INTO THE REGION. SOME OF THESE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND STRONG
GUSTY WINDS. HOWEVER...NO ORGANIZED THREAT OF HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR MUCH OF
THIS WEEK AS THE FRONTAL BOUNDARY ENTERING THE REGION TODAY STALLS
OUT ON TUESDAY. ADDITIONAL DISTURBANCES ALOFT WILL HELP TO ENHANCE
THUNDERSTORMS ALONG THE STALLED BOUNDARY THROUGH MID TO LATE WEEK.
RAINFALL MAY BE LOCALLY HEAVY AT TIMES WITH TWO TO THREE INCHES
POSSIBLE THROUGH THURSDAY AFTERNOON...WITH ADDITIONAL RAINFALL
EXPECTED AGAIN LATER INTO THE WEEKEND. HOWEVER...NO ORGANIZED
THREAT OF HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
VII
In the hours before
Special weather statement, Jan 16, 6:28 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Shreveport LA
628 PM CST MON JAN 16 2017
ARZ072-073-LAZ004-170115-
Union AR-Columbia AR-Claiborne LA-
628 PM CST MON JAN 16 2017
...SPECIAL WEATHER STATEMENT...
At 627 PM CST, Doppler radar was tracking a strong thunderstorm near
Haynesville, or 15 miles north of Homer, moving northeast at 40 mph.
Half inch hail and winds in excess of 35 mph will be possible with
this storm.
Locations impacted include...
El Dorado, Smackover, Norphlet, Haynesville, Calion, Lisbon, Lawson,
Atlanta, Wesson, Hew Hope, Newell, Pigeon Hill, Cairo, Three Creeks
and Kenova.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Shreveport.
&&
LAT...LON 3294 9316 3306 9323 3338 9272 3336 9268
3337 9265 3336 9260 3337 9259 3337 9255
3333 9252 3332 9252 3333 9250 3332 9249
3333 9248 3332 9246 3329 9247 3328 9246
3327 9242 3329 9236 3324 9231
TIME...MOT...LOC 0027Z 236DEG 33KT 3302 9312
20Thunderstorm Wind, Union
- When
- January 16, 7:18 PM CST
- Where
- Union County, 0.86 mi NE of Lisbon
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.277, -92.818
Damaging thunderstorm winds uprooted a few trees, snapped large limbs, and blew shingles and a portion of metal roofing off of a couple of homes on Lisbon Road near the Lisbon community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, January 16 to 17, 201720 events
- Ice Storm and Winter Weather in Iowa, January 16, 201716 events
- Winter Weather in Minnesota, January 16 to 17, 20177 events
- Winter Storm in Wisconsin, January 16 to 17, 20176 events
- Winter Weather in Minnesota, January 16, 20175 events
- Tornadoes and Damaging Winds in Texas, January 16, 2017EF0 · 5 events
- Ice Storm and Winter Weather in Nebraska, January 16, 20174 events
- Dense Fog in Colorado, January 16 to 18, 20172 events
- High Wind in Washington, January 16, 201785 kt wind · 1 event
- High Wind in Oregon, January 16, 201774 kt wind · 1 event
- High Wind in California, January 16, 201753 kt wind · 1 event
- High Wind in Hawaii, January 16, 201760 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669604.